Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 119, NWS Grand Forks, ND

July 31, 2017Kittson County, Marshall County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 31, 2017, 5:57 PM CDT for Kittson County, Marshall County, Minnesota. It was in force for 63 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2017, 5:57 PM CDT (22:57 UTC)
Expired
Jul 31, 2017, 7:00 PM CDT
In force
63 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Kittson County, MN, Marshall County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 121 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 6:30 PM CDTHAIL 1Stephen, MNPHOTOS AND REPORTS POSTED TO SOCIAL MEDIA AS WELL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2017-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 872 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2017-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
872 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
1085 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-75 m²/s²
0-3 km storm-relative helicity
-73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

496 
WUUS53 KFGF 312257
SVRFGF
MNC069-089-010000-
/O.NEW.KFGF.SV.W.0119.170731T2257Z-170801T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
557 PM CDT MON JUL 31 2017

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Marshall County in northwestern Minnesota...
  Southern Kittson County in northwestern Minnesota...

* Until 700 PM CDT.

* At 556 PM CDT, a severe thunderstorm was located over Kennedy, or
  27 miles northeast of Grafton, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near...
  Donaldson around 605 PM CDT. 
  Stephen around 620 PM CDT. 
  Englund around 625 PM CDT. 
  Florian around 630 PM CDT. 
  Old Mill State Park around 645 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4859 9713 4876 9696 4859 9640 4829 9660
TIME...MOT...LOC 2256Z 325DEG 28KT 4865 9691 

HAIL...1.00IN
WIND...60MPH
 
$$

Voelker
3 follow-up statements
481 
WWUS53 KFGF 312326
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
626 PM CDT MON JUL 31 2017

MNC069-089-010000-
/O.CON.KFGF.SV.W.0119.000000T0000Z-170801T0000Z/
Marshall MN-Kittson MN-
626 PM CDT MON JUL 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN MARSHALL AND SOUTHEASTERN KITTSON COUNTIES...

At 625 PM CDT, a severe thunderstorm was located near Stephen, or 28
miles east of Grafton, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Englund around 635 PM CDT. 
  Florian around 640 PM CDT. 
  Old Mill State Park around 655 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4852 9699 4870 9677 4859 9640 4829 9660
TIME...MOT...LOC 2325Z 318DEG 23KT 4847 9678 

HAIL...1.00IN
WIND...60MPH
 
$$

Knutsvig
310 
WWUS53 KFGF 312347
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
647 PM CDT MON JUL 31 2017

MNC069-312355-
/O.CAN.KFGF.SV.W.0119.000000T0000Z-170801T0000Z/
Kittson MN-
647 PM CDT MON JUL 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KITTSON COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4848 9691 4853 9666 4853 9646 4829 9660
TIME...MOT...LOC 2345Z 329DEG 42KT 4839 9674 

$$

MNC089-010000-
/O.CON.KFGF.SV.W.0119.000000T0000Z-170801T0000Z/
Marshall MN-
647 PM CDT MON JUL 31 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN MARSHALL COUNTY...

At 645 PM CDT, a severe thunderstorm was located 5 miles northeast 
of Argyle, or 35 miles east of Grafton, moving southeast at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Old Mill State Park around 655 PM CDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4848 9691 4853 9666 4853 9646 4829 9660
TIME...MOT...LOC 2345Z 329DEG 42KT 4839 9674 

HAIL...1.00IN
WIND...60MPH
 
$$

dtr
423 
WWUS53 KFGF 010002
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
702 PM CDT MON JUL 31 2017

MNC089-010011-
/O.EXP.KFGF.SV.W.0119.000000T0000Z-170801T0000Z/
Marshall MN-
702 PM CDT MON JUL 31 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARSHALL COUNTY
HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been allowed to expire.

a severe thunderstorm warning remains in effect for southwestern 
Marhsall county through 730 pm.  

LAT...LON 4848 9691 4853 9666 4853 9646 4829 9660
TIME...MOT...LOC 0001Z 325DEG 28KT 4830 9664 

$$

dtr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:39 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 31, 3:39 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
339 PM CDT Mon Jul 31 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 330 PM CDT Mon Jul 31 2017

Forecast on schedule and very short range models continue to have
a good handle on the situation. Cold front just east of Winnipeg
to Langdon to Leeds ND to west of Bismarck at 330 pm will move
east thru the rest of the aftn/eve and with 3000-4000 j/kg sfc
based cape see no reason for storms not to continue to form
along the front. 0-6 km shear is weak 25 kts, isold 30 kts, so
long lived supercells not likely but given strength of the
instability growth into the hail zone is likely for some storms
along with potential for damaging winds from outflow as storms
weaken.

Activity will weaken after dark by the time it gets to Bemidji-
Fargo-Lisbon and then pretty much fall apart overnight.

Tuesday will see north wind at drier and a bit cooler air. Brief
high pressure nosing but some 850 mb moisture around so probably
some daytime cumulus. Some hint at a low shower threat in far NW
MN but left it dry for now.

.LONG TERM...(Tuesday night through Monday)
Issued at 330 PM CDT Mon Jul 31 2017

Stronger 500 mb short wave to move south-southeast thru the area
Wednesday as been well advertised the past few days. Good mid and
upper level dynamics to work with but lack of instabily means
more showery system for us. But a more widespread rainfall. Does
look like highest qpf regulated to central and northeastern MN as
the upper wave strengthens over eastern Minnesota into Wisconsin.

Break from the heat as temps drop to a bit below normal values
Wed-Thu.

Thursday night thru Monday...
Pattern de-amplifies during the extended forecast. Long wave trough
over eastern North America strengthens and weakens during the
period. Also the long wave trough shifts a little east through the
period. Long wave ridge over the west coast of Canada shifts east
and flattens during the period. Expect linger shower threat Wed
night and into Thursday, esp for areas east of the Red River.

BThe ECMWF was a faster solution than the GFS initially. The GFS
was faster than the ECMWF with the next trough that rotates into
the Northern Plains late Sat/early Sun. Both the GFS and the ECMWF
were trending north and slower. Will blend the models.

&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 108 PM CDT Mon Jul 31 2017

VFR thru the pd...though risk of a few storms DVL,GFK,TVF nr the
front as it moves through late aftn/eve to bring briefly lower
conditions. Winds south- southwest turning northwest behind the
front.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...Riddle
LONG TERM...JH/Riddle
AVIATION...Riddle
Hazardous weather outlook, Jul 31, 3:36 AM CDT, 14 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
336 AM CDT Mon Jul 31 2017

MNZ001-002-004>009-013>016-022-NDZ006>008-014>016-024-026>030-038-
039-054-010845-
West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall-
East Marshall-North Beltrami-Pennington-Red Lake-East Polk-
North Clearwater-Mahnomen-Towner-Cavalier-Pembina-Benson-Ramsey-
Eastern Walsh County-Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-
Barnes-Cass-Western Walsh County-
336 AM CDT Mon Jul 31 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Cold front will push into the NW portion of the area between 4 and
7pm initiating thunderstorms. A few of the multicell storms will
become strong or temporarily severe. The primary threat for any
thunderstorm will be heavy rainfall within a short duration along
with wind gusts to 60mph or hail around an inch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Wednesday. Severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ003-017-023-024-027>032-040-NDZ049-052-053-010845-
Clay-South Beltrami-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Ransom-Sargent-Richland-
336 AM CDT Mon Jul 31 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Thunderstorms will be possible this evening and into the
overnight. Severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms will be possible Wednesday. Severe storms are not
expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 5:26 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau42 min
Jul 31, 6:35 PM CDTSevere Thunderstorm WarningFGFMarshall, Polk55 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.